Mechanism of transient dyspnea induced by pegylated-liposomal doxorubicin (Doxil)


    loading  Checking for direct PDF access through Ovid

Abstract

While mucositis and hand-foot syndrome are the main limiting toxicities of pegylated-liposomal doxorubicin, a small proportion of patients develop transient dyspnea at the initiation of drug infusion. Of the first 35 patients in a phase II study of pegylated-liposomal doxorubicin, three developed dyspnea, two low back pain and two pain at the site of tumor, within 1-5 min after starting the pegylatedliposomal doxorubicin infusion. The symptoms resolved within 5-15 min of stopping the infusion. In each case, the infusion was restarted without adverse effect. The mechanism of these symptoms is unclear. Because the dyspnea was reminiscent of that seen with hemodialysis neutropenia, complete blood counts were obtained in four of these patients approximately 2 min after the onset of symptoms. In all four patients, relative neutropenia was present (ANC 35, 3,24 and 46% of pretreatment) that resolved by the end of the pegylated-liposomal doxorubicin infusion. Pegylated-liposomal doxorubicin stimulated neutrophil adhesion to human umbilical vein endothelial cells In vitro at concentrations predicted to be present in plasma during the initiation of treatment. Thus, pegylated-liposomal doxorubicin can induce an increase in neutrophil adhesion directly. We conclude that one mechanism of pegylated-liposomal doxorubicin- induced acute dyspnea is a transient sequestration of neutrophils in the pulmonary circulation, resulting in a decrease in compliance and associated dyspnea. In the patients In this study, these symptoms were transient, mild and not life threatening. Pegylated-liposomal doxorubicin is generally well tolerated and we do not routinely use premedications in patients receiving pegylated-liposomal doxorubicin.

    loading  Loading Related Articles